Georgia, 2013

Flash Flood and Heavy Rain in Georgia, July 10 to 11, 2013

July 10 to 11, 2013 · NWS CAE · 2 events in 2 counties and zones

Heavy rains of 2 to 4 inches produced some localized flooding in eastern Columbia and western Richmond counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Heavy rains of 2 to 4 inches produced some localized flooding in eastern Columbia and western Richmond counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 10, 3:46 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 10, 3:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT WED JUL 10 2013

.SYNOPSIS...
THE BERMUDA RIDGE WILL CONTINUE TO SUPPLY A MOIST FLOW OVER
THE REGION TONIGHT AND THURSDAY. A COLD FRONT WILL APPROACH
FROM THE GREAT LAKES THURSDAY AND STALL OUT ACROSS THE CAROLINAS
FRIDAY. MOISTURE FROM THE REMNANTS OF TROPICAL STORM CHANTAL MAY
AFFECT THE REGION DURING THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THIS AFTERNOON...RADAR SHOWS ACTIVITY FIRING UP AGAIN JUST
LIKE PREVIOUS DAYS. UPDATED CSRA TO 70 PERCENT UNTIL 23S.
OTHERWISE...MODELS HAVE ANOTHER SHORT WAVE DRIFTING SOUTHEAST IN
THE UPPER NORTHWEST FLOW OVER THE REGION. SPC HAS AREA OUTLOOKED
FOR JUST GENERAL THUNDERSTORMS. HOWEVER ISOLATED SEVERE STORMS ARE
STILL POSSIBLE WITH STRONG AFTERNOON HEATING GIVING STRONG LOW
LEVEL LAPSE RATES. LAPS INSTABILITY SHOWS CAPES OVER 3000 J/KG
WITH LIS -6. ALSO...SPC MESOANALYSIS GIVES PWAT 2.1-2.2 INCHES. SO
HEAVY RAIN IS ALSO POSSIBLE WITH THE THUNDERSTORM ACTIVITY. MODEL
SOUNDINGS GIVE CONVECTIVE TEMPERATURES IN THE MIDDLE 80S. CURRENT
READINGS ARE ALREADY IN THE MIDDLE 80S. FORECAST HIGHS ARE IN THE
UPPER 80S. RAIN CHANCES 40-50 PERCENT.

TONIGHT...THE SUPPLY OF MOIST AIR CONTINUES. BUT WITH LOSS
OF DAYTIME HEATING...SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF.
EXPECT MAINLY EVENING CONVECTIVE ACTIVITY WITH ABOUT A 30-40
PERCENT CHANCE. LAST FEW NIGHTS...SOME ACTIVITY OCCURRED AFTER
MIDNIGHT. THINK IT WILL AGAIN TONIGHT...SO WILL KEEP A 20 PERCENT
CHANCE AFTER MIDNIGHT. OTHERWISE...MUGGY WITH LOWS IN THE LOWER
TO MIDDLE 70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
GREAT LAKES SHORT WAVE THURSDAY DROPS SOUTHEAST IN UPPER TROUGH.
THIS WILL HELP INTENSIFY A PRETTY STRONG UPPER TROUGH OVER THE
REGION BOTH THURSDAY AND FRIDAY. IN THE MEANTIME...A COLD FRONT
WILL DROP SOUTHEAST AS WELL FROM THE GREAT LAKES THURSDAY. THIS
FRONT IS EXPECTED TO WEAKEN AND STALL OUT ACROSS THE COASTAL
SECTIONS OF THE CAROLINAS FRIDAY. BY FRIDAY NIGHT...THIS WEAKENED
FRONTAL BOUNDARY SHOULD BEGIN TO DRIFT MORE INLAND. THIS SCENARIO
WILL KEEP THE MOISTURE LEVELS HIGH ACROSS THE REGION WITH AT LEAST
60-70 PERCENT POPS FOR MUCH OF THE PERIOD. EXPECT HIGHS IN THE
MIDDLE TO UPPER 80S WITH OVERNIGHT LOWS IN THE LOWER TO MIDDLE
70S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE FORECAST FOR THE START OF THE EXTENDED PERIOD SATURDAY AND
SUNDAY DEPENDS HIGHLY ON WHAT HAPPENS TO THE MOISTURE FIELD
ASSOCIATED WITH TROPICAL STORM CHANTAL. BOTH THE GFS AND ECWMF
AGREE WITH THE TRENDS OF THE UPPER TROUGH EVENTUALLY PICKING
UP WHATS LEFT OF CHANTAL AFTER THE STORMS WEAKENS BELOW STORM
STRENGTH. THE MODELS SHOW THE UPPER TROUGH ABSORBING THE REMNANTS
OF CHANTAL SATURDAY AND SUNDAY. THEN AS AN UPPER RIDGE BUILD EAST
TO THE MID ATLANTIC REGION...THE RESULTING UPPER LOW STARTS TO
RETROGRADE AROUND THE UPPER RIDGE AND MOVE IN A WESTERLY DIRECTION.
THIS MOVEMENT OF SYSTEMS SHOULD KEEP TROPICAL MOISTURE OVER THE
REGION FOR MUCH OF THE EXTENDED PERIOD. MAYBE BY WEDNESDAY...THE
END OF THE PERIOD...THE DEEPER MOISTURE MAY BE WEST OF THE AREA.
ANYWAY...DECIDED TO GO ABOVE MOS GUIDANCE FOR POPS...60 PERCENT
SATURDAY...50 PERCENT SUNDAY AND MONDAY...40 PERCENT TUESDAY
AND 30 PERCENT WEDNESDAY. DEPENDING ON THE EVOLUTION OF THESE
SYSTEMS...POPS MAY ACTUALLY HIGHER. HIGH TEMPERATURES ARE EXPECTED
TO BE IN THE MIDDLE TO UPPER 80S WITH LOWS IN THE 70S.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
SCATTERED CONVECTIVE ACTIVITY MAY CONTINUE TO AFFECT THE TAF
SITES THROUGH TONIGHT. CURRENT REGIONAL RADAR COMPOSITE SHOWS
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. TRIED TO
ACCOUNT FOR CURRENT ACTIVITY WITH TEMPO GROUPS AND VCTS. CONDITIONS
WILL BE MAINLY VFR BUT WILL LOWER IN HEAVY SHOWERS AND
THUNDERSTORMS. OVERNIGHT...STRATUS AND FOG MAY DEVELOP CLOSE TO
DAYBREAK THURSDAY. LOW LEVEL WINDS BELOW 1 KFT THURSDAY MORNING
ARE EXPECTED TO BRING MVFR STRATUS CEILINGS AND SOME FOG TO THE
TAF SITES IN THE 08Z-13Z TIME FRAME.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
LATE NIGHT/EARLY MORNING FOG OR STRATUS AS WELL AS SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 10, 2:21 AM EST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
321 AM EDT WED JUL 10 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
321 AM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

RIVER FLOOD WARNINGS.

ALSO...HEAVY RAIN WITH SOME OF THE THUNDERSTORMS TODAY AND TONIGHT
MAY LEAD TO LOCALIZED FLOODING IN POOR-DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

RIVER FLOOD WARNINGS.

ALSO...HEAVY RAIN WITH SOME OF THE THUNDERSTORMS MAY LEAD TO
LOCALIZED FLOODING IN POOR-DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 10, 1:43 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      EVANS                   33.51N 82.15W
07/10/2013                   COLUMBIA           GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED JONES, FOX, AND FOREST CREEKS
            OUT OF THEIR BANKS WITH SEVERAL ROADS FLOODED. WATER WAS
            ALSO UP TO THE FOUNDATIONS OF A COUPLE OF HOMES.

&&

SJN
Local storm report, Jul 10, 1:45 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      AUGUSTA                 33.46N 82.00W
07/10/2013                   RICHMOND           GA   911 CALL CENTER

            DISPATCH REPORTED RAES CREEK FLOODING. FLOODING WAS ALSO
            OCCURRING ALONG THE FRONTAGE ROAD NEAR I-20 AND WHEELER
            ROAD BELOW THE HOSPITAL AND WAS CLOSED.

&&

SJN
Local storm report, Jul 10, 3:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
406 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     FLASH FLOOD      2 S EVANS               33.49N 82.15W
07/10/2013                   COLUMBIA           GA   COUNTY OFFICIAL

            THREE HOMES WERE FLOODED ON BILTMORE DRIVE AT COLONIAL
            ROAD...AND PERSONS WERE RESCUED. ALSO...SINKHOLE
            DEVELOPED ON BILTMORE DRIVE.

0257 PM     FLASH FLOOD      1 ESE EVANS             33.51N 82.13W
07/10/2013                   COLUMBIA           GA   COUNTY OFFICIAL

            FIVE DRIVEWAYS WERE WASHED OUT ON SHALLOWFORD PLACE OFF
            OF COLUMBIA ROAD.

&&

DCM
Local storm report, Jul 10, 3:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       4 W EVANS               33.51N 82.21W
07/10/2013  M2.43 INCH       COLUMBIA           GA   COUNTY OFFICIAL

            IVY FALLS SUBDIVISION OFF COLUMBIA RD. REPORT COURTESY
            COLUMBIA CO EM

&&

DCM

The radar

The Columbia radar (KCAE), 106 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Columbia

When
July 10, 4:00 PM EST
Where
Columbia County, 1.5 mi SSW of Evans
Reported by
County Official
Coordinates
33.510, -82.140

County weather observer at Shadowmoor Ct. in Martinez reported 3 inches of rain within 2 hours.

Flash Flood, Richmond

When
July 11, 5:42 PM EST to 6:15 PM EST
Where
Richmond County, 2.7 mi NW of National Hills to 2.92 mi NW of National Hills
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.510, -82.060

Richmond County Dispatch reported Warren Road flooded and closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452215, 452214.